Montana, 2020

Hail and Damaging Wind in Montana, May 19 to 20, 2020

May 19 to 20, 2020 · NWS BYZ · 11 events in 5 counties and zones

A few isolated thunderstorms produced some severe size hail during the late afternoon and early evening hours of the 19th and into the early morning hours of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A few isolated thunderstorms produced some severe size hail during the late afternoon and early evening hours of the 19th and into the early morning hours of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 19, 1:37 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, May 19, 1:37 PM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Billings MT
237 PM MDT Tue May 19 2020

.DISCUSSION...
Tonight through Wednesday Night...

Southerly flow exists over the region, between deep low over NV
and strong ridge over the central plains. Satellite imagery shows
a scattered deck of flat cumulus over the western half of our
cwa, indicative of mid level capping. There was a weak cell
recently near Livingston but this activity dissipated. Boundary
layer moisture has increased over the past 24 hours and our dew
points are widespread in the 50s...but lack of forcing along the
capping has prevented more development to this point. As upper
diffluence increases into this evening would expect some
thunderstorm activity to develop in our western upslope areas, and
shear/instability are sufficient for severe wx. Latest cams
continue to highlight our northwest cwa (i.e. Wheatland-Golden
Valley) with the greatest potential for severe storms. Main risks
are hail and wind. As for Billings, believe activity will stay to
our west and north, but cannot discount a nearby isolated storm
this evening (23-03z). Looking southeast, there is convection
beginning to develop in southeast WY, with expectation of some
thunderstorms lifting northward with weak energy in eastern WY.
There is a chance that isolated TS may spread into far southeast
MT this evening, but have a feeling that warming mid levels will
largely prevent activity from sustaining itself off the higher
terrain to our south. Nonetheless will keep an isolated pop invof
Carter county.

Upper low over NV will begin to lift northward tonight, bringing
increasing ascent in our west late tonight into Wednesday morning.
So some nighttime and early morning showers are possible in this
area. Trailing wave showing a hint of being negatively tilted will
bring a good chance of showers/tstms to our entire area Wednesday
afternoon and evening. East of surface trof, high instability and
shear suggest a greater likelihood of severe storms along and
east of Miles City-Broadus. Pwats increase to over an inch in this
area, along with possible multiple rounds of convection, so there
is a legitimate risk of heavy rain in our far east. Models also
suggest some lowering pressures west of the surface trof tomorrow
afternoon, with HREF showing updraft helicity tracks northwest of
Billings, so we could see a strong storm or two west of the main
risk area. Will need to keep watch of this.

Temps will remain above normal tomorrow with highs into the 80s
east of Billings. Main cold front will bring more significant
cooling for Wednesday night. Showers will taper off for most of
our region tomorrow night, with rain/snow showers for our western
mountains extending past midnight.

JKL

Thursday through Tuesday...

Only minor changes to the extended forecast period, as the
unsettled pattern persists through Saturday, followed by brief
ridging and zonal flow to begin the work week.

Isolated to scattered showers and thunderstorms will remain
possible over high terrain, foothills, and near plains for
Thursday and Friday, with persistent southwest flow ahead of an
approaching trough. Dry air over lower elevations, will greatly
limit any chance for any activity spreading eastward.
Thunderstorms are not expected to be strong.

An upper level low pressure system, centered over southwest
Canada will continue moving eastward, dragging a trough and cold
front across the region beginning Friday evening. This system
makes its way across the region Friday night and through the day
Saturday, bringing a good chance for widespread precipitation
across the area. Scattered to numerous showers and isolated to
scattered thunderstorms can be expected. Thunderstorms are not
expected to be strong. Showers will linger Saturday night and
possibly into Sunday morning, but clearing conditions should be
expected for Sunday afternoon an evening, as shortwave ridging
slides across the area.

Zonal flow aloft will take over by Monday morning, bringing dry,
downslope flow across the region. Upper level flow will
turn more southwesterly through the day Tuesday, ahead of the
next trough. Another batch of moisture will accompany a shortwave
sliding through the flow, bringing a chance for showers and
thunderstorms late Tuesday afternoon/evening. Best potential will
be over western mountains, but cannot rule out activity spreading
across plains.

High temps will remain near normal, in the 60s and 70s through
Monday. Highs near 80 are possible Tuesday.

Gilstad

&&

.AVIATION...

Expect scattered thunderstorms late this afternoon and evening,
mainly west and north of KBIL, but a storm could impact Billings
this evening. Strong to severe storms could produce hail and
strong winds...and local/brief MVFR is possible. On Wednesday,
shower and thunderstorm potential will increase, leading to a
greater chance of local MVFR, and occasional mountain
obscurations. There is a risk of severe storms capable of
producing hail, strong winds and heavy rain along and east of a
line from KMLS-K00F Wednesday afternoon and evening. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 055/079 048/071 046/068 045/059 044/069 049/074 051/078
    24/T    32/W    16/T    65/T    32/W    11/B    12/T
LVM 050/071 044/063 042/059 039/057 039/065 044/071 047/075
    56/T    56/W    59/T    75/T    32/W    12/T    22/T
HDN 055/080 046/072 044/072 045/059 043/068 047/074 049/079
    13/T    32/W    14/T    65/T    33/W    11/B    12/T
MLS 061/085 052/074 047/076 048/062 045/068 048/075 050/080
    14/T    61/U    12/W    54/W    32/W    11/B    11/B
4BQ 059/086 048/074 046/078 046/060 041/066 045/073 047/079
    24/T    51/U    12/W    44/T    33/W    11/B    11/U
BHK 060/081 051/074 046/078 047/065 043/065 045/073 047/077
    14/T    61/B    12/T    44/W    32/W    11/B    11/B
SHR 054/080 043/069 042/073 041/057 038/064 041/071 045/076
    12/T    23/W    13/T    66/T    33/W    22/W    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 194 in effect until 10 PM MDT this
      evening FOR ZONES 40-42-63>68-141-172-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 19, 1:43 PM MST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
243 PM MDT Tue May 19 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-202045-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
243 PM MDT Tue May 19 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms Wednesday.

* WHERE...Greatest risk of severe storms is along and east of a
  line from Miles City to Broadus. Large hail, strong winds and
  heavy rain are possible in this area. To the west, there is a
  good chance of showers through the day, and cannot rule out a
  couple of strong thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, May 19, 4:38 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Billings MT
538 PM MDT Tue May 19 2020

MTZ066-067-141-172-200030-
Melville Foothills MT-Beartooth Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Sweet Grass MT-
538 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Big Timber, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Big Timber and Greycliff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

LAT...LON 4551 10968 4551 10994 4601 10999 4601 10961
TIME...MOT...LOC 2338Z 180DEG 27KT 4559 10981

Arthur
Local storm report, May 19, 4:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
556 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             BIG TIMBER              45.64N 109.89W
05/19/2020  E0.50 INCH       SWEET GRASS        MT   TRAINED SPOTTER

0459 PM     HAIL             BIG TIMBER              45.83N 109.95W
05/19/2020  E0.50 INCH       SWEET GRASS        MT   TRAINED SPOTTER

&&

TWH
Special weather statement, May 19, 5:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Billings MT
644 PM MDT Tue May 19 2020

MTZ141-172-228-200130-
Melville Foothills MT-Southern Wheatland MT-Northern Sweet Grass MT-
644 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Harlowton, moving north at 15 mph.

Nickel size hail is possible with this storm.

This storm will remain over mainly rural areas of south central
Wheatland and north central Sweet Grass Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and central Montana.

LAT...LON 4638 10959 4607 10976 4612 10996 4624 10995
      4626 10994 4627 10994 4634 10990
TIME...MOT...LOC 0043Z 185DEG 15KT 4616 10985

Reimer
Special weather statement, May 19, 5:45 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
645 PM MDT Tue May 19 2020

MTZ063-200115-
Judith Gap MT-
645 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Harlowton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Judith Gap.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4671 10987 4671 10984 4669 10983 4669 10971
      4654 10996 4666 11014 4675 11007 4674 11003
      4675 10999 4675 10996
TIME...MOT...LOC 0044Z 217DEG 18KT 4664 11000

TWH

The radar

The Billings radar (KBLX), 96 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sweet Grass

When
May 19, 6:00 PM MST
Where
Sweet Grass County, 9.88 mi ENE of Melville
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
46.170, -109.770

Hail, Wheatland

When
May 19, 6:50 PM MST
Where
Wheatland County, Shawmut
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.350, -109.520

Hail, Golden Valley

When
May 19, 7:25 PM MST
Where
Golden Valley County, 11.86 mi NNW of Franklin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.530, -109.340

The hail lasted for 20 minutes.

Hail, Sweet Grass

When
May 19, 7:42 PM MST
Where
Sweet Grass County, 3.2 mi WNW of Greycliff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.790, -109.840

Hail, Golden Valley

When
May 19, 7:45 PM MST
Where
Golden Valley County, 17.87 mi NNE of Franklin
Measured
1.75 in hail
Reported by
Public
Coordinates
46.610, -109.110

Thunderstorm Wind, Powder River

When
May 19, 8:15 PM MST
Where
Powder River County, 10.14 mi ESE of Sayle
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.170, -105.780

A barn was destroyed.

Hail, Stillwater

When
May 19, 11:17 PM MST
Where
Stillwater County, 0.84 mi NE of Reed Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
45.710, -109.540

Hail, Stillwater

When
May 19, 11:47 PM MST
Where
Stillwater County, 0.48 mi E of Rapelje
Measured
1.25 in hail
Reported by
Public
Coordinates
45.970, -109.260

Hail, Golden Valley

When
May 20, 12:08 AM MST
Where
Golden Valley County, 1.18 mi SE of Ryegate Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -109.230

Hail, Golden Valley

When
May 20, 12:11 AM MST
Where
Golden Valley County, 0.48 mi W of Ryegate
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.300, -109.260

Hail, Golden Valley

When
May 20, 12:19 AM MST
Where
Golden Valley County, 0.48 mi E of Lavina Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.300, -108.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886952, 886954, 886955, 886956, 886957, 886959, 889100, 889101, 889493, 889494, 889496.